Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 35, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 26, 2022, 9:11 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jul 27, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2022, 9:11 PM EDT (01:11 UTC)
- In effect from
- Jul 27, 2022, 8:00 AM EDT
- Expired
- Jul 27, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1494 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612 WHUS42 KMHX 270111 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 911 PM EDT Tue Jul 26 2022 NCZ196-204-271315- /O.NEW.KMHX.BH.S.0035.220727T1200Z-220728T0000Z/ East Carteret-Ocracoke Island- 911 PM EDT Tue Jul 26 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...Through Wednesday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ Martin
1 follow-up statement
350 WHUS42 KMHX 270729 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 329 AM EDT Wed Jul 27 2022 NCZ205-272100- /O.EXA.KMHX.BH.S.0035.220727T1200Z-220728T0000Z/ Hatteras Island- 329 AM EDT Wed Jul 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... * WHAT...Strong longshore currents in the surf zone. * WHERE...Beaches south of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ196-204-272100- /O.CON.KMHX.BH.S.0035.220727T1200Z-220728T0000Z/ East Carteret-Ocracoke Island- 329 AM EDT Wed Jul 27 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 26, 7:31 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 26, 7:31 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
731 PM EDT Tue Jul 26 2022
.SYNOPSIS...
An approaching will front will deteriorate nearby tonight.
Typical summertime conditions across ENC returns midweek with
isolated thunderstorms in the afternoons. Hot and muggy
conditions return towards the end of the week ahead of a cold
front that will bring wet weather for the weekend.
&&
.NEAR TERM /Through Tonight/...
As of 730 PM Tue...Fcst thinking still remains with convection
early this evening beginning to wane in the next hour or so.
Conditions should remain unstable through the night, so cannot
rule out an iso shower or storm at any time, but bulk of the
area will remain convection free.
Prev disc... As of 330 PM Tue...Convective activity will slowly
wane with loss of heating tonight, though a few isolated to
scattered storms could persist through the overnight hours
roughly along and north of the Highway 64 corridor closer to the
surface front and marginally better dynamics. Risk for a few
organized storm clusters will continue as shear increases, but
weakening low- level lapse rates should put to an end any
damaging wind gust risk by sunset. With southwesterly flow
staying up around 10 kt, another sultry evening in the cards
with lows hovering mid to upper 70s. Areas along the beach will
likely fail to crack 80.
&&
.SHORT TERM /WEDNESDAY/...
As of 345 PM Tue...Whatever is left of the deteriorating front
will be indistinguishable from inland troughing, with upper
ridging continuing to our south. The morning through early
afternoon will be mainly dry, with a cumulus field forming
inland of the sea breeze, but forcing generally too weak to
overcome subsidence inversion, even along the sea breeze. Then,
mid to late afternoon, outflow from storm over the Piedmont
should prove sufficient to develop scattered thunderstorms
across the Inner Coastal Plain, potentially sliding eastward
toward the US Hwy 17 corridor in the evening. Negligible deep
shear will keep the severe threat low.
Highs will likely reach into mid 90s away from the beaches as
convection holds off until later afternoon. Favored hi-res
guidance mixing dew points into the lower 70s, which could keep
heat index values around 100-104, with a few locations possibly
touching 105-106, but coverage and duration too limited to
justify Heat Advisory.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 240 AM Tuesday...Hot and humid conditions will prevail
for much of this week as the typical "Bermuda" high over the
Atlantic extends west into the Carolinas through the period. A
S/SW flow of humid air will persist across eastern NC as high
temps reach into the 90s each day.
Mid through late week highs should reach the mid 90s. Another cold
front is progged to enter the region over the weekend with
better chances for scattered to numerous showers and thunderstorms
beginning Fri and continuing into early next week. Until then,
only widely scattered to scattered mainly afternoon/evening
showers and thunderstorms are expected Wed and Thu. The
combination of hot temperatures and high humidity will lead to
dangerous Heat Index values of 105-110 degrees beginning Wed and
continuing through Fri with Heat Advisories likely to be issued
later this week.
&&
.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 730 PM Tue...Afternoon and evening convection will wane
with loss of heating, and therefore only several hours of a
lingering VCTS mention. Light to moderate SW flow prevails,
with VFR conditions overnight through much of Wednesday, with
only an iso or widely sct shower or storm, and not enough
confidence to mention a thunder mention in the TAF's attm.
LONG TERM /Wednesday Night through Saturday/...
As of 3 PM Tuesday...Brief flight restrictions will be possible
in widely scattered afternoon/evening showers and tstms again
on Thu. Scattered to numerous showers and thunderstorms are
expected Fri-Sat with occasional flight restrictions. Some early
morning fog and/or stratus will also be possible each day,
especially in locations that see rainfall.
&&
.MARINE...
SHORT TERM /through Wednesday/...
As of 345 PM Tue...Moderate to breezy SW flow continues, with
coastal areas experiencing wind gusts to 23-28 kt in the later
afternoon through early morning hours as thermal jet develops
nocturnal jetting. SCAs in effect for coastal waters north of
Cape Lookout and Pamlico/Croatan/Roanoke Sounds tonight where
25+ kt gusts will be most frequent. These winds will also bring
current 3-5 ft seas to 4-6 ft between the capes mainly beyond 10
nm offshore.
The gradient relaxes a bit Wednesday morning, but a similar set
up to today is expected again Wednesday afternoon and evening,
with new SCAs possibly needed.
LONG TERM /Wednesday Night through Saturday/...
As of 240 AM Tuesday...Atlantic high pressure will prevail
across the area as a couple of weakening cold fronts stall just
north of the waters into the weekend. This will result in a
moderate to occasionally strong S/SW flow 15-20 kt gusting at
times to 25 kt persisting across the waters into Sat. Seas will
be a mainly 3-5 ft short period steep chop with occasional 6 ft
seas possible over the outer southern and central waters during
periods of stronger flow.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for AMZ135-150-
152-231.
Small Craft Advisory until 8 AM EDT Thursday for AMZ154-156.
&&
SYNOPSIS...MHX
NEAR TERM...TL/CB
SHORT TERM...CB
LONG TERM...JME/ML
AVIATION...JME/TL
MARINE...JME/CBHazardous weather outlook, Jul 26, 4:09 AM EDT, 17 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 409 AM EDT Tue Jul 26 2022 NCZ195-196-199-204-205-270815- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 409 AM EDT Tue Jul 26 2022 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Heat indices are forecast to reach between 100 and 105 degrees this afternoon and evening. A few strong storms capable of producing damaging wind gusts are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices will reach as high as 105 degrees through much of the upcoming week. A few strong storms capable of producing damaging wind gusts are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-203-270815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 409 AM EDT Tue Jul 26 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Heat indices are forecast to reach between 100 and 105 degrees this afternoon and evening. A few strong storms capable of producing damaging wind gusts are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices will range from 100 to 105 degrees through early in the week, then increase to 105 to 110 degrees mid to late week. A few strong storms capable of producing damaging wind gusts are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 26, 5:02 PM EDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
502 PM EDT Tue Jul 26 2022
NCZ090-092-198-262145-
Jones NC-Inland Onslow NC-Duplin NC-
502 PM EDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of central Jones,
northern Onslow and southeastern Duplin Counties through 545 PM
EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cypress Creek, or 14 miles southwest of Half Moon, moving northeast
at 30 mph.
HAZARD...Wind gusts 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jacksonville, Half Moon, Pumpkin Center, Richlands, Kellum, Cypress
Creek, Catherine Lake, Comfort, Petersburg, Albert J Ellis Airport,
Richlands South, Deppe, Lyman, Haws Run and Loco VFD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3472 7768 3472 7781 3477 7784 3510 7749
3484 7721 3465 7765
TIME...MOT...LOC 2101Z 238DEG 25KT 3474 7771
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TLSpecial weather statement, Jul 26, 6:08 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
608 PM EDT Tue Jul 26 2022
NCZ029-045-046-080-081-262245-
Washington NC-Beaufort NC-Mainland Hyde NC-Tyrrell NC-Martin NC-
608 PM EDT Tue Jul 26 2022
...Strong thunderstorms will impact portions of Washington,
northwestern Hyde, southeastern Martin, northern Beaufort and
northwestern Tyrrell Counties through 645 PM EDT...
At 607 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Plymouth to near Hinson to Bunyan. Movement was
east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Washington, Plymouth, River Road, Belhaven, Ransomville, Pinetown,
Pungo, Woodley, Wenona, Hinson, Bayview, Bunyan, Pike Road, Sidney
Crossroads, Westover, Pleasant Grove, Terra Ceia, Scuppernong,
Yeatesville and Phelps Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3606 7625 3578 7631 3541 7670 3552 7708
3570 7691 3581 7689 3585 7684 3589 7683
3586 7676 3593 7669 3594 7669 3594 7672
3595 7671
TIME...MOT...LOC 2207Z 257DEG 28KT 3584 7673 3571 7676 3553 7699
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MLSpecial weather statement, Jul 26, 6:56 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
656 PM EDT Tue Jul 26 2022
NCZ080-081-262330-
Beaufort NC-Mainland Hyde NC-
656 PM EDT Tue Jul 26 2022
...Strong thunderstorms will impact portions of northwestern Hyde and
northeastern Beaufort Counties through 730 PM EDT...
At 656 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belhaven to Goose Creek State Park.
Movement was east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Belhaven, Sladesville, Ransomville, Ponzer, Scranton, Fairfield,
Leechville, Winsteadville, Bayview, Sidney Crossroads, Yeatesville,
Goose Creek State Park, Bayview Ferry Terminal, Sydney Crossroads and
Pantego.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3559 7614 3538 7666 3547 7696 3562 7665
TIME...MOT...LOC 2256Z 269DEG 24KT 3558 7664 3545 7691
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MLSpecial weather statement, Jul 26, 7:14 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
714 PM EDT Tue Jul 26 2022
NCZ046-047-262345-
Mainland Dare NC-Tyrrell NC-
714 PM EDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of west central Dare
and northern Tyrrell Counties through 745 PM EDT...
At 713 PM EDT, Doppler radar was tracking a strong thunderstorm over
Columbia, or 20 miles south of Weeksville, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alligator, Columbia, East Lake, Newfoundland and Buffalo City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3598 7586 3581 7589 3589 7634 3596 7631
3600 7619
TIME...MOT...LOC 2313Z 269DEG 24KT 3592 7626
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MLLocal storm report, Jul 26, 7:34 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
734 PM EDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM MARINE TSTM WIND 3 WNW EAST LAKE 35.90N 76.01W
07/26/2022 M46 MPH AMZ131 NC MESONET
PEAK WIND GUST OF 40KT MEASURED AT THE
ALLIGATOR RIVER BRIDGE WEATHERFLOW SENSOR.
&&
MARTINLocal storm report, Jul 26, 8:05 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
805 PM EDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM MARINE TSTM WIND 2 SW KITTY HAWK 36.08N 75.75W
07/26/2022 M41 MPH AMZ231 NC MESONET
PEAK WIND GUST OF 36KT AT A WEATHER STATION
NEAR KITTY HAWK.
&&
MARTINThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:13 AM EDT | Heat Advisory | MHX | Beaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more | 16 hr |
| Jul 27, 3:25 PM EDT | Special Marine Warning | MHX | 65 min | |
| Jul 27, 3:33 PM EDT | Special Weather Statement | MHX | Currituck | 42 min |
| Jul 27, 3:38 PM EDT | Special Weather Statement | MHX | Martin | 37 min |
| Jul 27, 4:03 PM EDT | Heat Advisory | MHX | Beaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more | 28 hr |
| Jul 27, 4:08 PM EDT | Special Marine Warning | MHX | 67 min | |
| Jul 27, 4:15 PM EDT | Special Weather Statement | MHX | Martin, Pitt | 45 min |
| Jul 27, 7:31 PM EDT | Special Marine Warning | MHX | 59 min |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.